News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: GABA, Vitamin B-6... Do these supplements help the Brain ?


 Bru023 - Sat Mar 15, 2008 11:49 am

Hi my name is Bruno and I was doing some research and Found a supplement called
GABA (gamma-Aminobutyric Acid), it is a Neurotransmitter thought to be at less levels or less active in psychiatric patients. I was wondering if i could take this with vitamin B-6 would it Help its effectiveness . Or can i take a Combination of GABA , Glutamine , and B-6 would that work better ? is it safe ?..... I was also wondering
since i was prescribed Xanax witch works by telling the brain to activate GABA , if i take GABA supplement and put more in my body should i still take the Xanax, would the effect be Overwhelming of both combined , Is it still safe? Thank you
 Dr. Chan Lowe - Sat Mar 15, 2008 10:19 pm

User avatar Hello Bruno,

Between the body's circulation and the brain is a barrier termed the blood-brain barrier. This barrier is a very specific guard that only lets certain compounds cross it. The GABA that is made and used in the brain is made within the brain.

Taking a GABA supplement is unlikely to help the brain levels because this compound is unlikely to be able to cross the blood-brain barrier and will be broken down in the body.

Some medications are able to cross the barrier. It is this property that is relied upon to help induce changes in the brain's GABA concentrations as well as other brain neurotransmitters.

Best wishes.
 Bru023 - Sun Mar 16, 2008 2:00 am

thank you , yes i read something about that .that most of the supplement does not cross the barrier and is more effective directly injected in the blood stream .

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here